Do Selective Serotonin Reuptake Inhibitors Increase Risk for GI Bleeding?
Use of selective serotonin reuptake inhibitors increases risk for upper gastrointestinal bleeding (UGIB) by 55%—and even more among patients also taking nonsteroidal anti-inflammatory or antiplatelet drugs, researchers report in the January issue of Clinical Gastroenterology and Hepatology. Risk might be reduced significantly by concomitant use of acid-suppressing drugs.
Selective serotonin reuptake inhibitors are commonly are prescribed for patients with psychiatric disorders and are considered safe—serious adverse effects are rare. However, some studies found an increased risk of UGIB among users of these drugs, while other studies did not. It is important to determine the level of risk these drugs pose because of their widespread use.
Hai-Yin Jiang et al performed a systematic review and meta-analysis of all observational studies measuring development of UGIB among patients who received serotonin reuptake inhibitors vs no treatment.
In their analysis of 6 cohort and 16 case–control studies, involving more than 1,073,000 individuals, they found that the odds for developing UGIB was 55% fold higher among users of serotonin reuptake inhibitors. The association was even greater among patients also being treated with nonsteroidal anti-inflammatory drugs (NSAIDs; odds ratio, 3.72) or antiplatelet drugs (odds ratio, 2.48).
Significant associations were found in low- and high-quality studies, case-control and cohort studies, as well as in studies performed in Asia, Europe, and North America. However, Jiang et al found no significant increase in the risk of UGIB among patients receiving concurrent acid-suppressing drugs.
Do all serotonin reuptake inhibitors increase risk for UGIB? The strongest associations were observed for escitalopram (2.45-fold increase in risk), citalopram (2.07-fold increase in risk), fluoxetine (77% fold increase in risk), paroxetine (68% increase in risk), and sertraline (67% increase in risk). No significant associations were observed among users of fluvoxamine or venlafaxine.
How do serotonin reuptake inhibitors increase risk for GI bleeding? Platelets do not synthesize serotonin, so these drugs decrease the level of serotonin in platelets and impair their hemostatic functions. Therapeutic doses of serotonin reuptake inhibitors have been consistently shown to deplete serotonin from platelets after several weeks of treatment. The drugs also increase gastric acid secretion in rodents, which could increase risk for bleeding in the GI tract.
Jiang et al propose that the different studies they assessed produced different findings because of differences in enrollment criteria and exposure definitions.
Jiang et al conclude that although use of serotonin reuptake inhibitors is associated with a modest increase in risk of UGIB, there is likely to be a substantial effect in the population because of the large number of users. Clinicians should be cautious when prescribing these drugs to patients at increased risk for GI bleeding. Patients taking serotonin reuptake inhibitors should be advised to avoid use of NSAIDs and if possible, consider acid-suppressing drug therapy. Clinicians should ensure that serotonin reuptake inhibitors are prescribed only for patients with a clear indication.
However, Jiang et al add that most patients appropriately prescribed these drugs should not discontinue them solely on the basis of UGIB risk.